Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 24, NWS Buffalo, NY

July 17, 1999Niagara County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 17, 1999, 1:24 PM EDT for Niagara County, New York. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 1999, 1:24 PM EDT (17:24 UTC)
Expired
Jul 17, 1999, 2:25 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 1:30 PM EDTThunderstorm WindPorter Center, NYA severe thunderstorm which developed along the Lake Ontario shoreline produced downpours and damaging winds. The Niagara County Sheriff reported power outages and six to eight inch tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 171725 RRA
SVRBUF
NYC063-171825-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
124 PM EDT SAT JUL 17 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NIAGARA COUNTY IN WESTERN NEW YORK

* UNTIL 225 PM EDT

* AT 124PM EDT
  ..NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER YOUNGSTOWN NIAGARA COUNTY HEADING TOWARDS WILSON
  AND OLCOTT...MOVING NORTHEAST ABOUT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
OLCOTT AND WILSON

IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING
WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL
MAY ALSO PRODUCE DRAINAGE FLOODING.

EGR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:20 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 17, 10:20 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1020 AM EDT SAT JUL 17 1999

PLENTY OF HEAT AND HUMIDITY ACROSS THE AREA TODAY. IN FACT...IT WILL
BE DOWN RIGHT HOT OVER INLAND AREAS. 12Z BUFFALO SOUNDING GIVING A
FORECAST HIGH TEMPERATURES OF 97F PROBABLY WILL NOT GET THAT HOT...
BUT FIGURE TO SHAVE A FEW DEGREES OFF STILL INDICATES PLENTY OF LOWER
90S FOR THE AREA. SOUTHWEST BREEZES OFF LAKES ERIE AND ONTARIO WILL
HOLD TEMPERATURES IN THE MIDDLE TO UPPER 80S FOR THE METRO BUFFALO
AND WATERTOWN AREAS.

COMBINATION OF TEMPERATURES AND HUMIDITY WILL PRODUCE HEAT INDEX
VALUES NEAR 100...BUT BELOW ADVISORY CRITERIA.

CONCERNED ABOUT ABOUT WEAK UPPER CIRCULATION/COLD POOL CROSSING
NORTHERN PENNSYLVANIA THIS MORNING WHICH WILL CROSS THE AREA THIS
AFTERNOON. PREVIOUS FORECAST INDICATED A CHANCE FOR AFTERNOON
THUNDERSTORMS ACROSS THE SOUTHERN TIER. LOOKING AT THE BUFFALO
MORNING SOUNDING WHICH SUGGESTS A RATHER UNSTABLE ATMOSPHERE THIS
AFTERNOON. CAPES OVER 3000 J/KG AND LIFTED INDEX VALUES DROPPING TO
AROUND -8 AND CAPPING WILL NOT BE AS STRONG AS YESTERDAY WITH SLIGHT
COLDER TEMPERATURES ALOFT. WILL PUT A 30 PERCENT CHANCE FOR
THUNDERSTORMS FOR ALL AREAS...EXPECT FOR AREAS PROTECTED BY THE LAKE
SHADOWS (NIAGARA FRONTIER AND WATERTOWN).

ROCHESTER ALREADY AT 85F AT 1000 AM AND WILL HAVE A SHOT AT THEIR
RECORD OF 95F SET WAY BACK IN 1900. NO RECORDS (94F IN 1953) FOR
BUFFALO DUE TO SHADOWING.

.BUF...NONE.

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:27 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus33 min
Jul 17, 4:00 PM EDTSevere Thunderstorm WarningBUFAllegany45 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.